The Australian Competition & Consumer Commission (ACCC) has instituted Federal Court proceedings against GlaxoSmithKline Healthcare Australia (GSK) and Novartis Consumer Health Australasia (Novartis), alleging they made false or misleading representations in the marketing of Voltaren Osteo Gel and Voltaren Emulgel pain relief products.
The ACCC alleges that Novartis and GSK represented that Osteo Gel was specifically formulated for treating osteoarthritis conditions, and was more effective than Emulgel to treat those conditions, when the two products are identically formulated.
Both products contain the same active ingredient, diclofenac diethylammonium gel, which acts in a non-specific manner to reduce local pain and inflammation wherever it is applied.
“We allege that consumers are likely to have been misled into purchasing Osteo Gel thinking that it is different to Emulgel and more effective for treating osteoarthritis conditions, when this is not the case,” ACCC chairman Rod Sims said.
“In fact, the product has an identical formulation to Emulgel, and both products are equally effective in treating not only osteoarthritis, but also a range of other pain conditions.”
Price sampling conducted by the ACCC at supermarkets and pharmacies found that Osteo Gel is often sold at a significant price premium to Emulgel.
For example, Osteo Gel (150 grams) was found in-store at up to $7.50 (or 33 per cent) more than Emulgel (150 grams). The recommended retail price of Osteo Gel (150 grams) was $28.99 compared with $25.99 for Emulgel (150 grams).
“We allege GSK and Novartis engaged in a deliberate commercial strategy to differentiate the products in a way that was likely to mislead consumers,” Sims said.
“The alleged conduct is particularly concerning, given the significant penalties handed down by the court against the makers of Nurofen for what we consider to be similar conduct.”
The ACCC is seeking declarations, injunctions, pecuniary penalties, a publication order, the imposition of a compliance program and costs.